Geometry & Topology

Cylindrical contact homology of subcritical Stein-fillable contact manifolds

Mei-Lin Yau

Full-text: Open access


We use contact handle decompositions and a stabilization process to compute the cylindrical contact homology of a subcritical Stein-fillable contact manifold with vanishing first Chern class, and show that it is completely determined by the homology of a subcritical Stein-filling of the contact manifold.

Article information

Geom. Topol., Volume 8, Number 3 (2004), 1243-1280.

Received: 13 March 2004
Revised: 2 July 2004
Accepted: 21 September 2004
First available in Project Euclid: 21 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57R17: Symplectic and contact topology
Secondary: 57R65: Surgery and handlebodies 53D40: Floer homology and cohomology, symplectic aspects 58C10: Holomorphic maps [See also 32-XX]

subcritical Stein-fillable contact manifold cylindrical contact homology holomorphic curves contact handles Reeb vector field


Yau, Mei-Lin. Cylindrical contact homology of subcritical Stein-fillable contact manifolds. Geom. Topol. 8 (2004), no. 3, 1243--1280. doi:10.2140/gt.2004.8.1243.

Export citation


  • F Bourgeois, A Morse-Bott approach to contact homology, thesis (2002)
  • F Bourgeois, Introduction to contact homology, Summer School in Berder: Holomorphic curves and contact topology, (June 2003)
  • F Bourgeois, Y Eliashberg, H Hofer, K Wysocki, E Zehnder, Compactness result in Symplectic Field Theory, \gtref7200325799888
  • Yu W Chekanov, Differential algebras of Legendrian links, Invent. Math. 150 (2002) 441–483
  • K Cieliebak, Y Eliashberg, H Hofer, Symplectic homology of Weinstein manifolds, preprint
  • C C Conley, E Zehnder, Morse type index theory for flows and periodic solutions of Hamiltonian equations, Comm. Pure Appl. Math. 37 (1984) 283–299
  • Y Eliashberg, Classification of overtwisted contact structures, Invent. Math. 98 (1989) 623–637
  • Y Eliashberg,Topological classification of Stein manifolds of dimension $>2$. Internat. J. Math. 1 (1990) 29–46
  • Y Eliashberg, Symplectic geometry of plurisubharmonic functions with notes by M Abreu, from: “Gauge theory and symplectic geometry (Montreal, PQ, 1995)”, NATO Adv. Sci. Inst. Ser. C, Math. Phys. Sci. 488, Kluwer, Dordrecht (1997) 49–67
  • Y Eliashberg, Invariants in contact topology. from: “Proceedings of ICM (Berlin 1998) II”, Doc. Math. (1998) Extra Vol. II, 327–338
  • Y Eliashberg, Symplectic topology in the nineties. Symplectic geometry. Differential Geom. Appl. 9 (1998) 59–88
  • Y Eliashberg, A Givental, H Hofer, Introduction to Symplectic Field Theory, from: “GAFA 2000 (Tel Aviv, 1999)”, Geom. Funct. Anal. (2000) Special Volume, Part II, 560–673
  • H Geiges, Contact structures on $(n-1)$–connected $(2n-1)$–manifolds, Pacific J. Math. 161 (1993) 129–137
  • H Geiges, Applications of contact surgery, Topology 36 (1997) 1193-1220
  • E Giroux, Une structure de contact, même tendue, est plus ou moins tordue. Ann. Sci. École Norm. Sup. (4) 27 (1994) 697–705
  • J W Gray, Some global properties of contact structures. Ann. of Math. 69 (1959) 421–450
  • M Gromov, Pseudo-holomorphic curves in symplectic manifolds, Invent. Math. 82 (1985) 307–347
  • H Hofer, K Wysocki, E Zehnder, A characterization of the tight three-sphere, Duke Math. J. 81 (1995) 159–226
  • H Hofer, K Wysocki, E Zehnder, A characterization of the tight three-sphere II, Comm. Pure Appl. Math. 52 (1999) 139–1177
  • H Hofer, K Wysocki, E Zehnder, Properties of pseudoholomorphic curves in symplectizations I: Asymptotics, Ann. Inst. Henri Poincaré, 13 (1996) 337–379
  • H Hofer, K Wysocki, E Zehnder, Properties of pseudo-holomorphic curves in symplectizations III: Fredholm theory, from: “Topics in nonlinear analysis”, Progr. Nonlinear Differential Equations Appl. 35, Birkhäuser, Basel (1999) 381–475
  • K Honda, On the classification of tight contact structures I: Lens spaces, solid tori and $T^2\times I$, \gtref4200011309368
  • K Honda, On the classification of tight contact structures II: Torus bundles which fiber over the circle, J. Differential Geom. 55 (2000) 83–143
  • P Kronheimer, T Mrowka, Monopoles and contact structures, Invent. Math. 130 (1997) 209–255
  • R Lutz, Structures de contact sur les fibrés principaux en cercles de dimension 3, Ann. Inst. Fourier (Grenoble) 27 (1977) 1–15
  • J Martinet, Formes de contact sur les variétés de dimension 3, from: “Proceedings of Liverpool Singularities Symposium, II (1969/1970)”, Lecture Notes in Math. 209, Springer, Berlin (1971) 142–163
  • D McDuff, D Salamon, Introduction to Symplectic Topology, Oxford Mathematical Monographs, Oxford University Press (199
  • D McDuff, D Salamon, J-holomorphic curves and quantum cohomology, University Lecture Series 6, Amer. Math. Soc. (1996)
  • J Milnor, Morse Theory, based on lecture notes by M Spivak and R Wells, Annals of Math. Studies 51, Princeton Univ. Press, Princeton, NJ (1963)
  • J Robbin, D Salamon, The Maslov index for paths, Topology 32 (1993) 827–844
  • D Salamon, E Zehnder, Morse theory for periodic solutions of Hamiltonian systems and the Maslov index, Comm. Pure Appl. Math. 45 (1992) 1303–1360
  • I Ustilovsky, Connected sum construction and contact structures on $S^{4m+1}$, preprint (1999)
  • I Ustilovsky, Contact homology and contact structures on $S^{4m+1}$, PhD thesis (1999)
  • A Weinstein, Contact surgery and symplectic handlebodies, Hokkaido Math. J. 20 (1991) 241–251